Hail, Jewell
- When
- April 22, 7:53 PM CST
- Where
- Jewell County, 3 mi SSE of Ionia
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.630, -98.328
Thunderstorms developed across portions of North Central Kansas during the late afternoon to evening hours as a weak upper level disturbance crossed the Central Plains. Though instability and shear were low, enough was available to allow for an isolated strong thunderstorm in Jewell County, were dime to penny size hail was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Thunderstorms developed across portions of North Central Kansas during the late afternoon to evening hours as a weak upper level disturbance crossed the Central Plains. Though instability and shear were low, enough was available to allow for an isolated strong thunderstorm in Jewell County, were dime to penny size hail was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 22, 7:14 PM CST, 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 814 PM CDT WED APR 22 2009 .AVIATION...00Z KGRI TAF. VFR CONDITIONS WITH LITTLE CLOUD COVER FORECAST THROUGH THE PERIOD...AS THE OVERALL WEATHER PATTERN IS DOMINATED BY AN UPPER LEVEL HIGH PRESSURE RIDGE. A WEAK DISTURBANCE PUSHING ACROSS KANSAS THIS EVENING HAS KICKED OFF SOME SHOWERS AND THUNDERSTORMS...BUT SO FAR THESE REMAIN AT LEAST 80 MILES SOUTH OF THE TERMINAL. DESPITE THE PRESENCE OF WEAK INSTABILITY AND A MODEST LOW LEVEL JET...HAVE DECIDED TO PULL THE MENTION OF VCTS FROM THE FORECAST. THIS WILL HAVE TO BE MONITORED FOR THE NEXT ISSUANCE HOWEVER. OTHERWISE...LIGHT SOUTHERLY BREEZES WILL PREVAIL THROUGH MOST OF THE PERIOD...WITH A BIT GUSTIER SOUTH/SOUTHWEST WIND LIKELY THURSDAY AFTERNOON. && .PREV DISCUSSION... /ISSUED 352 PM CDT WED APR 22 2009/ SHORT TERM...FOR TONIGHT THROUGH 12Z FRIDAY. PAST MORNING UPPER AIR DATA ALONG WITH RECENT WATER VAPOR IMAGERY REVEALS A DEEP UPPER TROUGH POSITIONED OVER THE EASTERN CONUS WHILE UPSTREAM A BROAD RIDGE IS SEEN OVER THE ROCKIES TO HIGH PLAINS REGION. A SMALL WAVE CURRENTLY EXITING THE CENTRAL ROCKIES...IS SEEN UNDERCUTTING THIS RIDGE AND WILL BE A FACTOR IN THE WEATHER EXPECTED LATER THIS AFTERNOON INTO TONIGHT. QUICK EXAMINATION OF REGIONAL SURFACE OBS SHOWS A DEEPENING LEE TROUGH ACROSS THE HIGH PLAINS OF WESTERN KANSAS AND NEBRASKA WITH A HINT OF A SMALL LOW FORMING WITHIN THE TROUGH AXIS ACROSS THE NORTHERN TEXAS PANHANDLE. THIS SETUP IS ALLOWING DEEPER BOUNDARY LAYER MOISTURE TO BE ADVECTED BACK INTO THE AREA THIS AFTERNOON WITH DEWPOINTS IN THE 40S TO MID 50S SEEN ACROSS THE AREA. PER LATEST VISIBLE SAT IMAGERY A SMALL CU FIELD HAS DEVELOPED ALONG A WEAK CONVERGENT ZONE ROUGHLY ALONG THE HIGHWAY 24 CORRIDOR ACROSS NORTHWEST AND NORTH CENTRAL KANSAS. ALBEIT THIS CU IS HIGH BASED...LAPS IS ALIGNING IT CLOSE TO AN AREA OF 0-1KM ML CAPES OF 500 TO 800 J/KG AND NEAR ADIABATIC LAPSE RATES IN THE LOWER 2-3KM. THE AFOREMENTIONED SHORT WAVE ALONG WITH THIS INSTABILITY/WEAK INHIBITION...MAY ALLOW A FEW ISOLATED THUNDERSTORMS TO DEVELOP ACROSS PORTIONS OF NORTH CENTRAL KANSAS BY BY LATE AFTERNOON AND LINGERING INTO THE EVENING. HOWEVER...EFFECTIVE BULK SHEAR CONTINUES TO LOOK VERY WEAK WITH VALUES OF 20 TO 25 KNOTS AT BEST. BASED ON THIS SETUP...DON/T ANTICIPATE MUCH IF ANY STRONG TO SEVERE CONVECTIVE THREAT THROUGH THE EARLY EVENING HOURS. AS THE DAYLIGHT HOURS GIVE WAY TO THE LATE EVENING TO OVERNIGHT HOURS...INSTABILITY WITHIN THE LOWER 1 KM WILL BECOME CAPPED BY MIDNIGHT. NONETHELESS...THE MODELS CONTINUE TO SHOW A BAND OF THETA/E ADVECTION AT AROUND 850MB MOVING GRADUALLY NORTH THROUGH THE NIGHT. THIS FORCING ALONG WITH MODEST INSTABILITY OF 700-800 J/KG IN THE 850-800MB LAYER MAY ALLOW FOR A FEW SHOWERS AND THUNDERSTORMS TO CONTINUE INTO THE OVERNIGHT HOURS. BOTH THE NAM AND GFS HAVE CONVECTIVE FEEDBACK ISSUES AS THEY DEVELOP AN MCV THE PROPAGATES OVER THE AREA FROM THIS CONVECTION. HOWEVER...THIS LOOKS WAY OVERDONE AND FEEL THE MORE ISOLATED CONVECTIVE THREAT IS LIKELY. A VERY QUIET WEATHER REGIME IS THEN EXPECTED FOR THURSDAY INTO THURSDAY NIGHT AS THE UPPER RIDGE SLIDES EAST INTO THE GREAT LAKES TO OHIO VALLEY REGION WHILE A STRONG WAVE DIGS INTO THE NORTHERN ROCKIES TO PACIFIC NORTHWEST. THIS WILL LEAVE THE AREA UNDER A WARM AND DRY SOUTHWEST FLOW REGIME ALOFT WHILE THE LEE TROUGH CONTINUES TO DEEPEN OVER THE HIGH PLAINS OF WESTERN KANSAS AND NEBRASKA. UNDER THIS SETUP...SOUTH WINDS WILL CONTINUE TO KEEP VERY WARM TEMPERATURES ACROSS THE FORECAST AREA WITH MIXING UP TO 700-750MB LIKELY. WITH 700MB TEMPERATURES OF +5 TO +7C...WILL AIM FOR HIGHS IN THE MID 80S TO NEAR 90 ACROSS THE AREA ON THURSDAY. LONG TERM...12Z FRIDAY THROUGH WEDNESDAY. MAIN CONCERNS INCLUDE PRECIPITATION CHANCES AND COOL DOWN AFTER ANOTHER VERY WARM DAY FRIDAY. FRIDAY WILL MARK THE LAST IN THE STRING OF VERY WARM DAYS. A WARM SOUTHWEST FLOW PREVAILS ALOFT ON FRIDAY DOWNSTREAM OF WESTERN CONUS TROUGH. MEANWHILE...A NORTHERN SHORTWAVE TROUGH SLIGHTLY OUT OF PHASE WITH THE WESTERN TROUGH ADVANCES EAST ACROSS SOUTHERN CANADA...PUSHING A COLD FRONT SOUTH INTO THE NORTHERN CWA BY LATE AFTERNOON. AHEAD OF THE BOUNDARY...H85 TEMPS REACH INTO THE LOWER 20S C WITH FORECAST SOUNDINGS INDICATING DEEP THERMAL MIXING. WILL AIM FOR HIGHS NEAR 80F IN THE NORTH CLOSE TO THE FRONT TO THE UPPER 80S SOUTH. THE FOCUS THEN TURNS TO CONVECTIVE POTENTIAL LATE FRIDAY AFTERNOON. AS MENTIONED...SURFACE COLD FRONT EDGES INTO THE NORTHERN CWA BY LATE AFTERNOON...WITH SURFACE LOW CENTERED OVER NORTHEAST CO/NORTHWEST KS AND DRYLINE EXTENDING SOUTH. WITH THE SOUTHERLY LOW-LEVEL FLOW THROUGH THE WARM SECTOR AND AN OPEN GULF TO WORK WITH...INCREASING MOISTURE AND WARM TEMPERATURES/STEEP LAPSE RATES LEAD TO DECENT INSTABILITY SOUTH OF THE SOUTHWARD SAGGING COLD FRONT. MLCAPES ARE PROGGED TO REACH AROUND 1500 J/KG...BUT THE MAIN ISSUE IS WHETHER CONVECTION WILL BE ABLE TO INITIATE. MODELS DO SHOW THE CAP ERODING RIGHT ALONG THE BOUNDARY SO THE SURFACE CONVERGENCE MAY BE ABLE TO INITIATE A FEW STORMS BY LATE AFTERNOON/EARLY EVENING...BUT THINK COVERAGE OF STORMS WILL BE FAIRLY ISOLATED AND CONFINED TO RIGHT ALONG THE BOUNDARY AS THE CAP HOLDS FARTHER SOUTH. COULD SEE A FEW STRONG TO POSSIBLY SEVERE STORMS DURING THE LATE AFTERNOON/EVENING GIVEN THE AVAILABLE INSTABILITY AND DEEP LAYER SHEAR OF 30-35 KTS RIGHT ALONG THE BOUNDARY. THE LLJ THEN CRANKS UP TO 55 KTS FRIDAY EVENING...IMPINGING ON THE BAROCLINIC ZONE OVER THE NORTHERN CWA INITIALLY BEFORE VEERING AFTER MIDNIGHT. THIS WILL KEEP THE BETTER CHANCES FOR CONVECTION OVER THE NORTHERN CWA OVERNIGHT...ALTHOUGH THE MORE WIDESPREAD PRECIP LOOKS TO STAY NORTH OF THE CWA ALTOGETHER. THE MAIN QUESTION AS WE HEAD INTO SATURDAY IS HOW FAR SOUTH THE COLD FRONT PUSHES AND HOW QUICKLY. THE NAM IS THE MOST AGGRESSIVE IN PUSHING THE FRONT SOUTH...WHILE THE GFS AND ECMWF HANG IT UP ACROSS THE SOUTHEAST CWA BEFORE EVENTUALLY PUSHING IT SOUTH/SOUTHEAST EITHER SATURDAY NIGHT OR SUNDAY. HAVE FOLLOWED THE SLOWER SOLUTIONS WHICH SLOW/STALL OUT THE FRONT AND HENCE KEEP BETTER INSTABILITY IN PLACE ACROSS THE SOUTHEAST CWA. BASED ON THIS SLOWER SOLUTION...COULD SEE SOME STRONG OR SEVERE CONVECTION SOUTHEAST OF A GENEVA TO OSBORNE LINE ON SATURDAY. OF COURSE THIS ALL HINGES STRONGLY ON FRONTAL BOUNDARY PLACEMENT...AND CONFIDENCE IN THE ULTIMATE PLACEMENT OF THE FRONT IS NOT HIGH AT THIS POINT. THE NOCTURNAL LLJ CRANKS UP TO 55 KTS AGAIN SATURDAY NIGHT...FOCUSING THE CONVECTION INTO AN MCS WITH THE MAIN FOCUS FOR US BEING ACROSS THE EASTERN CWA WHICH LOOKS TO BE ON THE WESTERN PERIPHERY OF MAIN MCS. BY SUNDAY...THE CONVECTIVE FOCUS SHIFTS TO THE SOUTHEAST CWA. AGAIN...THE BIG QUESTION HERE IS FRONTAL PLACEMENT BY THIS TIME. THE ECMWF HOLDS THE BOUNDARY BACK A LITTLE FARTHER...WHILE THE NAM AND GFS ARE QUICKER TO EDGE IT SOUTH. WILL PLAY THE SLOWER SOLUTION FOR NOW...KEEPING LOW CHANCE POPS IN THE SOUTHEAST ALTHOUGH IF THE BOUNDARY DOES GET NUDGED SOUTH SOONER...IT COULD END UP BEING A FAIRLY QUIET DAY AS WEAK SURFACE HIGH PRESSURE NOSES SOUTH. EITHER WAY...MAIN SEVERE THREAT SHOULD SAG SOUTHEAST OF THE CWA BY SUNDAY AS INSTABILITY AXIS IS NUDGED SOUTHEAST. TEMPS COOL OFF MARKEDLY BEHIND THE FRONT THIS WEEKEND. WILL BE A TIGHT GRADIENT ON SATURDAY...AND WILL AIM HIGHS FROM THE MID 50S NORTH TO UPPER 70S SOUTH...WITH HIGHS IN THE MID 60S TO MID 70S ON SUNDAY. SOME SMALL PRECIP CHANCES LINGER SUNDAY NIGHT THROUGH MONDAY NIGHT. MAIN FRONTAL BOUNDARY REMAINS SOUTH OF THE AREA DURING THIS TIME...BUT WITH SHORTWAVE ENERGY EJECTING OUT OF THE WESTERN TROUGH AND EASTERLY UPSLOPE FLOW NORTH OF THE FRONT...CANNOT RULE OUT AT LEAST A SLIGHT CHANCE OF SOME SHOWERS OR THUNDERSTORMS. INSTABILITY BECOMES QUITE LIMITED BEHIND THE BOUNDARY. KEPT THUNDER MENTION IN...BUT PRECIP MAY END UP BEING MORE OF THE SHOWER VARIETY ESPECIALLY BY MONDAY/MONDAY NIGHT. DRIED THINGS OUT FOR TUESDAY AND WEDNESDAY. WITH FRONT WELL SOUTH...FOCUS FOR CONVECTION REMAINS WEST OF THE AREA CLOSER TO HIGHER TERRAIN IN WEAK UPSLOPE FLOW REGIME...AND NOCTURNAL LLJ FOCUS LOOKS TO REMAIN WEST AS WELL. PRECIP CHANCES RETURN BY WEDNESDAY NIGHT AS NEXT WAVE KICKS OUT. TEMPS WILL GRADUALLY MODERATE MONDAY THROUGH WEDNESDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && AVIATION...PFANNKUCH
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE HASTINGS NE 357 PM CDT WED APR 22 2009 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 231230- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 357 PM CDT WED APR 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA STARTING LATE THIS AFTERNOON AND LASTING INTO THE OVERNIGHT HOURS. HOWEVER...WIDESPREAD STRONG TO SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A CHANCE FOR THUNDERSTORMS WILL THEN RETURN TO THE OUTLOOK AREA STARTING LATE FRIDAY AFTERNOON AND CONTINUING THROUGH MONDAY NIGHT. CONDITIONS ARE STARTING TO LOOK FAVORABLE FOR A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS LATE FRIDAY AFTERNOON INTO FRIDAY EVENING MAINLY NORTH OF INTERSTATE 80 AND EAST OF HIGHWAY 10 ACROSS CENTRAL NEBRASKA. IN ADDITION...A THREAT FOR SEVERE THUNDERSTORMS WILL EXIST SATURDAY AFTERNOON TO EVENING SOUTH OF A GENEVA TO OSBORNE LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 747 PM CDT WED APR 22 2009 KSZ018-230115- OSBORNE- 747 PM CDT WED APR 22 2009 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL OSBORNE COUNTY IN NORTH CENTRAL KANSAS AT 746 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF ALTON...OR 34 MILES SOUTHEAST OF PHILLIPSBURG...AND MOVING EAST AT 15 MPH. * THE THUNDERSTORM WILL BE NEAR... OSBORNE BY 815 PM CDT PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 3950 9869 3939 9864 3933 9895 3944 9900 TIME...MOT...LOC 0047Z 252DEG 13KT 3941 9887 WESELY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 818 PM CDT WED APR 22 2009 KSZ018-230145- OSBORNE- 818 PM CDT WED APR 22 2009 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHEASTERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS AT 816 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PORTIS TO OSBORNE... AND MOVING EAST AT 15 MPH. * THUNDERSTORMS WILL BE NEAR... OSBORNE BY 825 PM CDT DOWNS BY 835 PM CDT PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 3956 9849 3937 9850 3937 9887 3956 9869 TIME...MOT...LOC 0118Z 276DEG 14KT 3956 9860 3941 9876 WESELY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 846 PM CDT WED APR 22 2009 KSZ007-230215- JEWELL- 846 PM CDT WED APR 22 2009 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL JEWELL COUNTY IN NORTH CENTRAL KANSAS AT 845 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES SOUTH OF IONIA...OR 15 MILES NORTHWEST OF BELOIT...AND MOVING EAST AT 10 MPH. * THE THUNDERSTORM WILL BE NEAR... JEWELL BY 915 PM CDT PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 3970 9813 3956 9811 3957 9841 3967 9841 TIME...MOT...LOC 0146Z 268DEG 8KT 3959 9835 WESELY
The Grand Island radar (KUEX), 77 km away, was scanning. The volume nearest the first event began at 01:54 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163927.